It happened at a Jonas Brothers concert. One minute I was singing along to “Year 3000,” feeling my happiness beginning, and the next I was in the bathroom trying not to throw up. My stomach hurt the entire ride home, and I remember thinking I must have eaten something weird or maybe I was getting sick. A week later, on a flight to Los Angeles to visit my brother, I started to feel sick again, and this time, my symptoms didn’t let up the entire trip.
After forgetting to take my nighttime pills for a couple days — including the 30 billion colony forming units (CFUs) of probiotics I had recently started taking to help my IBS — I started feeling better. That’s when I realized the two might be connected. Is it possible to take too many probiotics? And what exactly are the side effects? I talked to a gastroenterologist to find out more.
Can You Take Too Many Probiotics?
“Yes, it is possible to take too much probiotics,” Niket Sonpal, MD, a board-certified internist and gastroenterologist in New York City, told POPSUGAR. “Probiotics help the stomach maintain a balance between good and bad bacteria. Taking too many probiotics can throw off that balance and lead to uncomfortable side effects like gas, bloating, and diarrhea.” This is exactly how I felt at that concert and during my trip to LA. The symptoms ranged from annoying to downright miserable.
“When there is too much good bacteria in the gut, the body’s digestive system becomes overwhelmed,” Dr. Sonpal explained. “Every time a person eats food, the microorganisms race to digest it and produce gas as a byproduct. This excess gas is what leads to feeling nauseous, bloated, and sick. Lowering the number of probiotics you consume can help the microbiome in the body become balanced again and lessen the adverse effects of too much good bacteria.”
How Many Probiotics Should I Take a Day?
I figured the more good bacteria in my gut, the better, which is why I went from never taking probiotics to downing 30 billion CFUs a day. However, the National Institutes of Health notes that many doses range from one billion to 10 billion CFUs for adults.
“There is no exact amount of probiotics a person should take a day, as every person’s gut is different,” Dr. Sonpal said. “However, it is advised to avoid taking more than 10 to 20 billion colony forming units as that is usually the maximum amount a person can handle per day.”
He added that, if you eat a diet full of probiotic-rich foods like yogurt, fermented vegetables, or kombucha, it may be beneficial to lower the number of probiotics you take in supplement form. There’s one notable exception. “Antibiotics harm the good bacteria in our gut as well as the bad bacteria causing [an] infection,” Dr. Sonpal said. “So upping the number of probiotics you take per day will likely help maintain a balanced gut when on antibiotics.”
For regular use, it can take about one to two weeks to get acclimated to a lower dose of probiotics, Dr. Sonpal explained — at that point, you can decide whether or not to move up. “If you feel improvement in your stomach, then you can try to take a higher dosage,” he said. “However, if you feel bloated, nauseous, gassy, or are having diarrhea, then you likely need to decrease the number of colony forming units you take per day.”
When Should I Talk to a Doctor?
If you have consistent stomach pain, talk to your doctor about it. “Probiotics can definitely help ease symptoms of stomach issues like diarrhea and cramping,” Dr. Sonpal told POPSUGAR. “However, probiotic supplements should not replace going to a medical professional for intense abdominal pain or daily stomach problems. If you feel your daily life is being negatively affected by your stomach, it is advised to make an appointment with a gastroenterologist for a diagnosis and treatment plan.”
I’m now taking five billion CFUs of probiotics a day, which helped my stomach feel much better after only a week. This change drastically improved my quality of life, as I was able to enjoy meals and daily activities again. (I can’t wait to go to the Jo Bros’ Remember This Tour to redo that concert experience.) If you think you’re taking too high of a dose of probiotics, stop and talk to your doctor. You don’t have to live with dreadful stomach pain!